Phenytoin toxicity in a patient receiving concomitant use of phenytoin and S-1 plus cisplatin chemotherapy for advanced gastric cancer.
ABSTRACT A 61-year-old man had been receiving phenytoin(225mg/day)and valproate(600mg/day)for several years as the treatment for seizures. He was diagnosed with advanced gastric cancer,and S-1 plus cisplatin treatment was administered as neoadjuvant chemotherapy because bulky lymph node metastases were found at the time of the initial diagnosis. He complained of weakness of the lower extremities,light -headedness,and trembling of the upper extremities 2 months after the start of concomitant treatment with S-1 plus cisplatin. The serum phenytoin concentration increased to 21. 2mg/mL. Head computed tomography and magnetic resonance imaging did not reveal any intracranial lesion such as brain metastasis. Therefore, we diagnosed phenytoin toxicity due to concomitant use of S-1 and phenytoin,and the dose of phenytoin was then decreased to 150 mg. Although the weakness of the lower extremities improved,light -headedness remained. Phenytoin and valproate treatments were stopped,and he was able to walk 7 days after the termination of therapy. It is important to predict the timing of phenytoin toxicity due to S-1,and therapeutic drug monitoring should be performed in patients receiving S-1 plus cisplatin and phenytoin.